Ohio, 2003

Flash Flooding and Damaging Winds in Ohio, July 22 to 23, 2003

July 22 to 23, 2003 · NWS CLE · 7 events in 6 counties and zones

5 flash flood, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.5 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 22, 10:36 AM EST, 29 minutes earlier.

Area forecast discussion, Jul 22, 10:36 AM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1136 AM EDT TUE JUL 22 2003

CURR FCST LOOKS GOOD. NO UPDATE PLANNED. RW/TRW DEVELOPING ACROSS
MUCH OF NE INLAND OH ABOUT WHERE FLD WATCH REMAINS IN EFFECT SO NO
CHANGES TO THE WATCH.

.CLE...
OH...FLOOD WATCH OHZ020>023-031>033 THRU THIS EVENING.
PA...NONE.

BM
Hazardous weather outlook, Jul 22, 6:37 AM EST, 4 hours 28 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-221330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
737 AM EDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

THE POSSIBILITY OF FLASH FLOODING EXISTS ACROSS PORTIONS OF
NORTHEAST OHIO IF HEAVY RAIN DEVELOPS AND MOVES ACROSS AREAS ALREADY
SATURATED FROM RAIN THAT FELL YESTERDAY.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF
NORTHERN OHIO AND NORTHWEST PENNSYLVANIA ON WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OR WEDNESDAY.

The radar

The Cleveland radar (KCLE), 42 km away, was scanning. The volume nearest the first event began at 16:16 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Flash Flood, Summit

When
July 22, 11:05 AM EST to 2:30 PM EST
Where
Summit County, Countywide
Property damage
$500,000
Reported by
TRAINED SPOTTER
Coordinates
41.126, -81.532 (the zone’s center; the record gives no point)

For the second day in a row, heavy thunderstorm rains fell on Trumbull County. One to two inches of rain fell during the day. This rain combined with soil already saturated from flooding on the 21st caused streams and creeks near bankful or already in flood to rise dramatically during the day. Many homes and roads were damaged by this latest round of flooding.

Flash Flood, Wayne

When
July 22, 11:10 AM EST to 2:30 PM EST
Where
Wayne County, Countywide
Property damage
$250,000
Reported by
TRAINED SPOTTER
Coordinates
40.829, -81.888 (the zone’s center; the record gives no point)

Thunderstorms dumped one to three inches of rain on Wayne County during the afternoon hours. This combined with the locally heavy rains that fell the previous day led to widespread street and lowland flooding. Many homes sustained flooding damage. A county road was washed out between Smithville and Orrville. Over a dozen other roads had to be closed because of flooding.

Thunderstorm Wind, Stark

When
July 22, 11:15 AM EST
Where
Stark County, Massillon
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
41.033, -80.783

Thunderstorm winds damaged two homes in Massillon.

Flash Flood, Trumbull

When
July 22, 11:22 AM EST to 6:00 PM EST
Where
Trumbull County, Countywide
Property damage
$500,000
Reported by
TRAINED SPOTTER
Coordinates
41.317, -80.761 (the zone’s center; the record gives no point)

For the second day in a row, heavy thunderstorm rains fell on Trumbull County. One to two inches of rain fell during the day. This rain combined with soil already saturated from flooding on the 21st caused streams and creeks near bankful or already in flood to rise dramatically during the day. Many homes and roads were damaged by this latest round of flooding.

Flash Flood, Portage

When
July 22, 11:30 AM EST to 5:30 PM EST
Where
Portage County, Countywide
Property damage
$250,000
Reported by
TRAINED SPOTTER
Coordinates
41.168, -81.197 (the zone’s center; the record gives no point)

For the second day in a row, heavy thunderstorm rains fell on Portage County. One to two inches of rain fell during the day. This rain combined with soil already saturated from flooding on the 21st caused streams and creeks near bankful or already in flood to rise dramatically during the day. Many homes and roads were damaged by this latest round of flooding.

Thunderstorm Wind, Mahoning

When
July 22, 12:35 PM EST
Where
Mahoning County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
41.015, -80.776 (the zone’s center; the record gives no point)

Thunderstorm winds downed trees and large limbs across the county.

Flash Flood, Mahoning

When
July 22, 8:40 PM EST to July 23, 2:00 AM EST
Where
Mahoning County, Countywide
Property damage
$2.0 million
Reported by
LAW ENFORCEMENT
Coordinates
40.783, -81.550

For the second day in a row, heavy thunderstorm rains fell on Mahoning County. Two to locally four inches of rain fell on the county during the day. Rainfall rates approached two inches per hour during the evening hours. With the soil already saturated, this rain led to widespread flooding across the county. Boardman and the southern portion of Youngstown were the hardest hit areas. In Boardman, 15 homes had water up to the top of the first floor. Three other homes were destroyed when their basement walls collapsed. Over 60 roads had to closed due to flooding. Many homes and roads were also damaged in Youngstown. Dozens of vehicle became stranded in flood waters. There were numerous people rescued from their homes and vehicles.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376752, 5376753, 5376748, 5376751, 5376750, 5376749, 5376116.